The new guidelines from the American College of Gastroenterology, intended for use by physician and other health-care providers, include an overview of risk factors, diagnosis evaluation and causality assessment, prognosis factors, and management of hepatotoxicity due to pre-existing chronic liver disease or herbal/dietary supplement intake. One of the key focuses of the guidelines is on herbal and dietary supplements, which many doctors warn should be used with caution.
"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe. But that is not necessarily the case," said Herbert L. Bonkovsky, MD, FACG, co-author of the guidelines and Professor of Medicine and Senior Advisor for Research, Carolinas HealthCare System, Charlotte, NC. "Most of these products are not well-regulated and have very little oversight. Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception."
The guidelines include a table of the most common over-the-counter and prescription drugs and supplements that cause DILI, and their usual patterns of liver injury. The table lists antibiotics (amoxicillin/clavulanate is the most commonly associated with DILI) and herbal and dietary supplements.
Of the herbal and dietary supplements, green tea extract tops the list as one of the most common dietary supplements associate with DILI injury. To give context, Dr. Bonkovsky says that the average cup of green tea has around 50-150 mgs of catechins, a group of polyphenols that are the major active ingredients. In some green tea extract pills, known to help with weight loss and other factors, the levels of such catechins can be over 700 mg. This can be particularly dangerous when the pills are taken multiple times a day.
It is important to note that DILI remains a "diagnosis of exclusion," which underscores the importance of patients giving their doctors a full history of all medications and supplement use. "Accurate history of medication exposure and onset and course of liver biochemistry abnormalities is crucial," says lead guideline author Naga P. Chalasani, MD, FACG.
Visit ACG's Patient Center for more information on medications and the liver:http://patients.gi.org/topics/
About the American College of Gastroenterology
Founded in 1932, the American College of Gastroenterology (ACG) is an organization with an international membership of more than 12,000 individuals from 80 countries. The College's vision is to be the pre-eminent professional organization that champions the evolving needs of clinicians in the delivery of high quality, evidence-based, and compassionate health care to gastroenterology patients. The mission of the College is to advance world-class care for patients with gastrointestinal disorders through excellence, innovation and advocacy in the areas of scientific investigation, education, prevention and treatment. www.gi.org
About The American Journal of Gastroenterology
The American Journal of Gastroenterology is published on behalf of the American College of Gastroenterology by Nature Publishing Group. As the leading clinical journal covering gastroenterology and hepatology, The American Journal of Gastroenterology provides practical and professional support for clinicians dealing with the gastroenterological disorders seen most often in patients. Published with practicing clinicians in mind, AJG devotes itself to publishing timely medical research in gastroenterology and hepatology. The Co-Editors-in-Chief are William D. Chey, MD, AGAF, FACG, FACP of the University of Michigan and Paul Moayyedi, BSc, MB ChB, PhD, MPH, FRCP, FRCPC, FACG of McMaster University.
For advertising/promotion on HealthNewsDigest.comcontact Mike McCurdy at 877-634-9180 or tvmike13@HealthNewsDigest.com We have 7,000 journalists as subscribers.